Alert archive / Virginia / Tornado Warnings in 1998

Tornado Warning 14, NWS Blacksburg, VA

June 2, 1998Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this tornado warning at Jun 2, 1998, 6:58 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 1998, 6:58 PM EDT (22:58 UTC)
Expired
Jun 2, 1998, 7:30 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 5:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WFUS01 KRNK 022301 RRA
TORRNK
VAC089-690-022330-

BULLETIN--EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 PM EDT TUE JUN 2 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* TORNADO WARNING FOR...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA.
  MARTINSVILLE IN SOUTH CENTRAL VIRGINIA.

* UNTIL 730 PM EDT.

* AT 658 PM EDT... LAW ENFORCEMENT REPORTED A TORNADO 6 MILES
  SOUTHWEST OF MARTINSVILLE OR IN THE VICINITY OF HORSE PASTURE
  MOVING EAST SOUTHEAST AT 50 MPH.

* THE TORNADO WILL BE IN THE VICINITY OF...
  MARTINSVILLE AIRPORT            AROUND 701 PM EDT..
  RIDGEWAY                        AROUND 700 PM EDT..
  AIKEN SUMMIT                    AROUND 710 PM EDT..

<< CALL TO ACTION >> IF YOU ARE IN THE PATH OF THE TORNADO...THE
SAFEST PLACE IS A BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF
STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN
INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS..
. PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.

.END/JJ/DD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jun 2, 2:39 PM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 2, 2:39 PM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT TUE JUN 2 1998

CRW & RDU...MOST CONVECTION IN THE MTNS WILL PROB BE OVER ARND 00Z-
MAYBE A SEPARATE REST OF THIS AFT OR THIS EVE PERIOD WOULD BE BEST.

DISCUSSION...
AFTER LOOKING AT THE 12Z MODEL RUNS AND CURRENT TRENDS ON
RADAR/SATELLITE...LATE THIS AFT/AND THIS EVE WILL BE THE WINDOW FOR
ANY CONVECTION IN MY CWA. A LINE OF STORMS ARE TRYING TO DEVELOP SSW
INTO KY/ERN TN. THE STRONGEST FORCING- INCLUDING THE JET
DYNAMICS..STAYS WELL TO THE NORTH WHILE THE GREATEST INSTABILITY
WILL BE IN ERN TN ADVECTING INTO NORTH CAROLINA THIS EVE. 18Z RNK
SOUNDING SHOWS THE CAP ERODING. IF IT BREAKS...CAPES WILL BE >1000 &
PROB QUITE A BIT MORE WITH THE MOISTURE MOVG IN FROM TN. I SEE 2
POSS TRIGGERS- AN OUTFLOW BOUNDARY DRIFTING NWD THRU NW NC...AND THE
TROF MOVG INTO ERN KY/TN. 12Z ETA STILL INDS A SUPERCELL ENVIRONMENT
IF ANY TSTMS DEVELOP. CHC POPS STILL LOOK GOOD FOR LATE AFT/EVE.

BEYOND THE FIRST PERIOD...THE MODELS ARE IN GENERAL AGREEMENT THAT
THE FRONT WILL BECOME STALLED NEAR THE VA/NC BORDER & THIS SHUD
PROVIDE A FOCUS FOR MORE SHOWERS/TSTMS. THE MODELS HAVE ONLY WEAK
SHORT WAVES AFFECTING THE AREA THRU THU. HOWEVER...THE SRN STREAM IS
BECMG MORE ACTIVE AND THE GULF IS OPENING UP- SO I WOULD LEAN TOWARD
THE HIGHER FAN POPS THRU THE PERIOD. TEMPS WILL BE TOUGH WITH THE
WANDERING FRONT IN THE FA...SO STAYING NEAR MOS IS PROB BEST.

ROA 65/84/63/80 3454  BCB 60/79/60/77 2544
LYH 63/83/62/80 3454  BLF 57/77/59/76 2543
DAN 67/86/65/83 3344

JJ

In the hours before

Local storm report, Jun 2, 6:43 PM EDT, 15 minutes before
LOCAL STORM REPORT-CORRECTED FOR TIME IN HEADER
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

638 PM     FIGSBORO                  VA   1.00 INCH HAIL
06/02/98   HENRY                          QUARTER SIZE HAIL
                                          REPORTED NEAR
                                          COUNTY ADMINISTRATIOfN
                                          BUILDING.

MJB
Local storm report, Jun 2, 6:45 PM EDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
64334 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

638 PM     FIGSBORO                  VA   1.00 INCH HAIL
06/02/98   HENRY                          QUARTER SIZE HAIL
                                          REPORTED NEAR
                                          COUNTY ADMINISTRATION
                            N              BUILDING.

MJB
Local storm report, Jun 2, 6:53 PM EDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

645 PM     MARTINSVILLE              VA   WIND DAMAGE
06/02/98   HENRY                          SPOTTER REPORTED TREES
                                          DOWN.

MJB
Local storm report, Jun 2, 6:53 PM EDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

645 PM     MARTINSVILLE              VA   WIND DAMAGE
06/02/98   HENRY                          SPOTTER REPORTED TREES
                                          DOWN.

MJB
Local storm report, Jun 2, 6:57 PM EDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

655 PM     BLACKSBURG                VA   1.75 INCH HAIL
06/02/98   MONTGOMERY                     GOLFBALL SIZE HAIL
                                          REPORTED BY ON-DUTY
                                          METEOROLOGIST AT
                                          NWSO RNK.

MJB
Local storm report, Jun 2, 6:57 PM EDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

655 PM     BLACKSBURG                VA   1.75 INCH HAIL
06/02/98   MONTGOMERY                     GOLFBALL SIZE HAIL
                                          REPORTED BY ON-DUTY
                                          METEOROLOGIST AT
                                          NWSO RNK.

MJB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:26 PM EDTSevere Thunderstorm WarningRNKGiles49 min
Jun 2, 5:34 PM EDTSevere Thunderstorm WarningRNKMontgomery51 min
Jun 2, 5:58 PM EDTSevere Thunderstorm WarningRNKGrayson37 min
Jun 2, 6:01 PM EDTSevere Thunderstorm WarningRNKFloyd34 min
Jun 2, 6:09 PM EDTSevere Thunderstorm WarningRNKFranklin36 min
Jun 2, 6:22 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville48 min
Jun 2, 6:46 PM EDTSevere Thunderstorm WarningRNKMontgomery64 min
Jun 2, 6:55 PM EDTFlash Flood WarningRNKMontgomery2 hr
Jun 2, 7:06 PM EDTTornado WarningRNKGiles49 min
Jun 2, 7:18 PM EDTFlash Flood WarningRNKFloyd62 min
Jun 2, 7:29 PM EDTSevere Thunderstorm WarningRNKPulaski, City of Radford31 min

Nearby

Tornado Warnings in Virginia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.